New Mexico, 2015Damaging Winds in New Mexico, July 6, 2015
July 6, 2015 · NWS ABQ · 2 events in 2 counties and zones
An impressively moist and unstable atmosphere in place over New Mexico on the 6th produced widespread heavy rainfall and even a few severe thunderstorms. Slow-moving thunderstorms produced wet microburst winds, hail, and intense lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An impressively moist and unstable atmosphere in place over New Mexico on the 6th produced widespread heavy rainfall and even a few severe thunderstorms. Slow-moving thunderstorms produced wet microburst winds, hail, and intense lightning strikes. A storm immediately east of Clovis produced an estimated 75 mph wind gust, toppling a grain elevator, damaging 2 others and a nearby vehicle. One injury was reported. Another storm along State Road 53 south of Grants dumped 6 inches of hail, resulting in a major traffic accident with injuries. Another storm to the southeast of Cuervo produced an estimated 80 mph wind gust, producing extensive damage on a private ranch. A house was struck by lightning in Roosevelt County and caught fire. Widespread rainfall amounts of 1 to 2 inches resulted in many cases of minor flooding, however no flash flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 6, 10:35 AM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 6, 10:35 AM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 AM MDT MON JUL 6 2015
.AVIATION...
18Z TAF CYCLE
SCT TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCASIONALLY
OBSCURE MTS WITH MVFR TO BRIEFLY IFR CIGS/VSBYS. SFC FRONT WILL
TRACK THROUGH ERN NM AND PUSH INTO THE RGV BEFORE 06Z...THEREFORE
EXPECT ELY WIND GUSTS TO AROUND 35KT NEAR GAPS IN THE CENTRAL MT
CHAIN. AREAS OF MVFR TO IFR CIGS TO DEVELOP ALONG THE CENTRAL MT
CHAIN AND ERN PLAINS BY 06Z AND OBSCURE HIGHER
TERRAIN...PERSISTING UNTIL 07/15Z.
&&
.PREV DISCUSSION...1052 AM MDT MON JUL 6 2015...
.UPDATE...
A VERY ACTIVE PERIOD WITH TORRENTIAL RAINFALL IS ON TAP FOR THE
NEXT 12 TO 18 HOURS. EXPANDED FFA WEST TO ACCOUNT FOR ACTIVITY
THROUGH THE OVERNIGHT AS FRONT MOVES THROUGH THE CENTRAL VALLEY.
WAS NOT AS CONFIDENT WEST OF ABQ HOWEVER VERY HEAVY RAINS FROM
LAST EVENING ALONG THE DIVIDE HAVE SET THE ANTECEDENT CONDITIONS
IN PLACE. PWAT VALUES ARE IN THE TARGET RANGE OF 1.2 TO 1.3 WITH
A LOW LEVEL SURFACE BOUNDARY...WEAK STEERING FLOW...SUFFICIENT
INSTABILITY...AND A DRY PUNCH ON THE WESTERN PERIPHERY OF THE
MONSOON PLUME.
GUYER
&&
.PREV DISCUSSION...314 AM MDT MON JUL 6 2015...
.SYNOPSIS...
THE MONSOON IS IN FULL SWING THIS WEEK...WITH SIGNIFICANT RAINFALL
FORECAST ACROSS PORTIONS OF NEW MEXICO. THE BEST CHANCES FOR HEAVY
RAIN WILL BE ACROSS THE NORTHEAST QUARTER THIS AFTERNOON...THEN
SPREAD TO INCLUDE MUCH OF CENTRAL AND SOUTHEAST PORTIONS OF THE
AREA TONIGHT AS A BACKDOOR FRONT MAKES SOUTHWEST PROGRESS. RAIN
CHANCES WILL FOCUS ACROSS CENTRAL NEW MEXICO TUESDAY AND WELL
BELOW NORMAL TEMPERATURES WILL PREVAIL. COVERAGE OF STORMS
DECREASE WEDNESDAY ONLY TO INCREASE AGAIN THURSDAY AND FRIDAY WITH
A MONSOON MOISTURE PLUME MOVING INTO THE AREA. HIGH TEMPERATURES
WILL REMAIN BELOW NORMAL THROUGH THE WORK WEEK WITH A RISE TO NEAR
NORMAL OVER THE WEEKEND AS HIGH PRESSURE BEGINS TO STRENGTHEN OVER
THE STATE.
&&
.DISCUSSION...
PWATS WERE EVEN MORE IMPRESSIVE ON THE 00Z UPPER AIR SOUNDINGS
COMPARED TO 24HRS AGO...NEAR DAILY RECORD VALUES AT KTWC...KEPZ
AND KABQ. ANOTHER ROUND OF STORMS FORECAST TODAY...WITH GOOD
COVERAGE AND LOCALLY HEAVY RAINFALL AMOUNTS NEAR 2.0 INCHES. THE
BEST CHANCES WILL BE ALONG/NEAR A BACKDOOR FRONT ACROSS THE
NORTHEAST QUARTER WHERE A FLASH FLOOD WATCH IS CURRENTLY IN
EFFECT. THE WATCH MAY NEED TO BE EXPANDED FURTHER WEST TO INCLUDE
THE SANDIAS/MANZANOS...THE SANTA FE METRO AND THE TUSAS/JEMEZ
MOUNTAINS WHERE CONVECTION MAY GO ALL NIGHT WITH UPSLOPE FLOW
FORCING AND AN EXTREMELY BUOYANT AIRMASS. STRONG EAST CANYON/GAP
WINDS ARE FORECAST TO DEVELOP THIS EVENING IN THE RIO GRANDE
VALLEY...AIDED BY CONVECTIVE OUTFLOWS...AND MAY TRIGGER/SUSTAIN
ONGOING CONVECTION BETWEEN THE ABQ/SAF METRO AREAS.
WELL BELOW NORMAL TEMPERATURES FORECAST TUESDAY THANKS TO THE
RAIN-COOLED FRONTAL LAYER AND ABUNDANT CLOUD COVER...WHICH MAY
LIMIT CONVECTION AND FAVOR SHOWERS OR SOME STRATIFORM RAIN. BEST
RAIN CHANCES TUESDAY WILL BE ACROSS CENTRAL NEW MEXICO. SHORTWAVE
RIDGING FORECAST WEDNESDAY AHEAD OF AN EASTWARD-BOUND PACIFIC LOW
MOVING INTO CENTRAL CALIFORNIA. PLENTY OF MOISTURE FOR ANOTHER
ROUND OF STORMS WEDNESDAY...FAVORING THE EASTERN PLAINS WHERE A
FEW STORMS MAY BECOME STRONG.
THE SHORTWAVE RIDGE SHIFTS EAST WEDNESDAY NIGHT INTO THURSDAY AND
A MONSOON MOISTURE PLUME WILL ADVECT NORTH ACROSS EASTERN ARIZONA
AND NEW MEXICO AHEAD OF THE SLOW MOVING PACIFIC LOW. THIS MOISTURE
PLUME WILL BE ORIENTED OVER OUR AREA THU/FRI AND LEAD TO SCATTERED
TO NUMEROUS STORMS WHICH WILL KEEP HIGH TEMPERATURES BELOW NORMAL
THROUGH THE END OF THE WORK WEEK.
MORE STORMS FORECAST SAT/SUN...BUT WITH A GRADUAL DOWNTREND IN
COVERAGE AS AN UPPER HIGH EXPANDS OVER THE REGION. LOOK FOR HIGH
TEMPERATURES TO TREND BACK TO NORMAL DURING THIS PERIOD AND FOR
STORMS TO BE MORE LOCKED-ON TO THE HIGHER TERRAIN. MODERATE
FORECASTER CONFIDENCE ON THIS TREND OVER THE WEEKEND WITH BOTH THE
00Z ECMWF AND GFS SHOWING THE SAME PATTERN AND WITH GOOD RUN-TO-
RUN CONSISTENCY.
11
&&
.FIRE WEATHER...
WIDESPREAD WETTING PRECIPITATION...ELEVATED HUMIDITY AND COOLER
TEMPERATURES WILL PRECLUDE ANY CRITICAL FIRE WEATHER CONDITIONS
THE NEXT COUPLE OF DAYS. A VERY MOIST AND UNSTABLE AIRMASS WILL
AWAIT OVER NM...EAGER TO GREET A BACK DOOR FRONT THAT WILL SPILL
INTO THE NORTHEAST QUADRANT OF THE STATE TODAY. THIS WILL SET THE
STAGE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORM WITH THE
MOST WIDESPREAD WETTING PRECIPITATION BEING ALONG AND EAST OF THE
SANGRE DE CRISTOS TODAY. SOME LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE IN THIS NORTHEASTERN SECTION OF THE FORECAST AREA.
TEMPERATURES WILL REACH WITHIN A COUPLE DEGREES OF NORMAL IN MOST
LOCATIONS TODAY...THE EXCEPTION BEING THE NORTHEAST WHERE THE
FRONT WILL USHER IN COOLER READINGS AND HIGHER DEWPOINTS.
THE FRONT SHOULD SPILL INTO THE UPPER TO MIDDLE RIO GRANDE VALLEY
BEFORE DARK...BRINGING GUSTY GAP/CANYON WINDS WEST OF TAOS
CANYON...GLORIETA PASS...BEAR/TIJERAS CANYON...AND ABO PASS. INTO
THE EVENING PRECIPITATION WILL FAVOR THE CENTRAL MOUNTAIN
CHAIN...SPILLING ONTO THE JEMEZ AND SAN JUAN/TUSAS...AND PERHAPS
EVEN TO THE CONTINENTAL DIVIDE THROUGH THE EARLY MORNING HOURS
TUESDAY. LOOK FOR EXCELLENT HUMIDITY RECOVERY OF 80 TO 100 PERCENT
IN ALMOST EVERY ZONE BY TUESDAY MORNING.
THE AIRMASS SHOULD STABILIZE IN THE FAR EASTERN PLAINS ON
TUESDAY...LIMITING STORM DEVELOPMENT THERE...BUT NUMEROUS STORMS
SHOULD STILL IMPACT MUCH OF THE AREAS BETWEEN THE CENTRAL MOUNTAIN
CHAIN AND THE CONTINENTAL DIVIDE TUESDAY AFTERNOON/EVENING.
TEMPERATURES WILL BE 5 TO 15 DEGREES BELOW AVERAGE TUESDAY WHICH
WILL KEEP HUMIDITY ELEVATED. WINDS WOULD STAY EAST SOUTHEAST OVER
MUCH OF THE EASTERN HALF OF THE STATE TUESDAY WITH SOME SURFACE
CONVERGENCE LIKELY SETTING UP NEAR THE CONTINENTAL DIVIDE AND LIGHT
WEST WINDS ON THE WESTERN SIDE OF IT. OVERALL SPEEDS WILL STAY LIGHT
BY TUESDAY AFTERNOON...ASIDE FROM ANY THUNDERSTORM OUTFLOWS.
WESTERLY FLOW ALOFT WILL BLANKET NM FOR THE SECOND DAY IN A ROW ON
WEDNESDAY WHILE SURFACE WINDS VEER MORE SOUTH SOUTHWEST ACROSS THE
FORECAST AREA. SOME DRIER AIR IS ADVERTISED TO WORK INTO WESTERN
NM...AND THIS COULD POTENTIALLY SHOVE THE BEST CHANCES FOR WETTING
PRECIPITATION TO THE CENTRAL TO EASTERN ZONES. TEMPERATURES WOULD
REBOUND...BUT WOULD STILL BE A FEW DEGREES SHY OF AVERAGE FOR EARLY
JULY. LOWEST HUMIDITY WOULD BE FOUND IN THE SAN JUAN BASIN
WEDNESDAY...BUT STILL AT OR ABOVE 20 PERCENT.
WITH LOW PRESSURE WORKING INLAND OVER CA AND EVENTUALLY EJECTING
NORTHEASTWARD LATE IN THE WORK WEEK...THE SUBTROPICAL PLUME OF
MOISTURE SHOULD STAY SQUEEZED OVER NM. THIS WILL KEEP SHOWERS AND
THUNDERSTORMS GOING THURSDAY AND FRIDAY. HIGH PRESSURE IS THEN
ADVERTISED TO MIGRATE BACK OVER NM...BRIEFLY REDUCING STORM
POTENTIAL THIS WEEKEND.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ504-506>508-510>514-516>522-524-526.
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... NMZ515-523-527>537-539.
&&
Hazardous weather outlook, Jul 6, 4:37 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 AM MDT MON JUL 6 2015
NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
537 AM MDT MON JUL 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN ACROSS THE NORTHEAST
QUARTER OF NEW MEXICO TODAY AND TONIGHT...WHERE A FLASH FLOOD
WATCH IS IN EFFECT. ELSEWHERE...LOCALLY HEAVY RAINFALL AMOUNTS
NEAR 2 INCHES ARE POSSIBLE AND MAY CAUSE LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LOCALLY HEAVY RAINFALL AMOUNTS NEAR 2 INCHES ARE POSSIBLE THROUGH
FRIDAY AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND FLOODING THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N
M W X.
11
Thunderstorm Wind, Curry
- When
- July 6, 1:03 PM MST to 1:13 PM MST
- Where
- Curry County, 2.99 mi NNE of Clovis
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 34.450, -103.180
Wet microburst winds toppled a metal grain silo onto a nearby truck, resulting in 1 injury. Two other silos were also severely damaged. Numerous tree branches were broken at a nearby home. A spotter reported storm total rainfall of 3.25 inches from these storms.
Thunderstorm Wind, Guadalupe
- When
- July 6, 3:08 PM MST to 3:28 PM MST
- Where
- Guadalupe County, 6.63 mi SE of Cuervo
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 34.960, -104.320
Large wooden doors were blown off a barn. Several trees had severe damage. A plastic roof on a greenhouse was blown off. A metal tail of a windmill was wrapped around the wheel base.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Texas, July 6 to 7, 2015$5.3 million · 61 kt wind · 8 events
- Flash Flooding and Heavy Rain in Wisconsin, July 6, 2015$360,000 · 12 events
- Tornadoes in Wisconsin, July 6, 2015$115,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Kansas, July 6, 2015$135,000 · 70 kt wind · 11 events
- Damaging Winds and Heavy Rain in Arizona, July 6, 2015$85,000 · 60 kt wind · 3 events
- Tornado and Flash Flooding in Kansas, July 6, 2015EF1 · 13 events
- Tornadoes and Flash Flooding in Kansas, July 6 to 7, 2015EF1 · 10 events
- Flash Flood in West Virginia, July 6, 2015$40,000 · 1 event
- Flash Flooding and Hail in Nevada, July 6, 2015$20,000 · 1 in hail · 4 events
- Damaging Wind in Texas, July 6, 2015$20,000 · 61 kt wind · 1 event
- Flash Flood in Wyoming, July 6, 2015$20,000 · 1 event
- Tornado and Flash Flooding in Missouri, July 6, 2015EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577729, 577728.